Purple toes syndrome associated with warfarin therapy has been reported. - GreenMedInfo Summary
Purple toes syndrome associated with warfarin therapy in a patient with antiphospholipid syndrome.
Pharmacotherapy. 2003 May;23(5):674-7. PMID: 12741443
University of New Mexico School of Medicine, Albuquerque, USA.
Purple toes syndrome is an extremely uncommon, nonhemorrhagic, cutaneous complication associated with warfarin therapy. It is characterized by the sudden appearance of bilateral, painful, purple lesions on the toes and sides of the feet that blanch with pressure. The syndrome usually develops 3-8 weeks after the start of warfarin therapy. A 47-year-old man with a history of purple toes syndrome that resolved after discontinuing warfarin--prescribed for a deep vein thrombosis (DVT) in his right lower leg--experienced an acute, proximal DVT in his other leg. Warfarin again was prescribed; 1 week later, purple toes syndrome developed in that extremity. Warfarin therapy again was discontinued, and intravenous unfractionated heparin was started; the patient's clinical picture indicated a possible pulmonary embolism, and laboratory analysis suggested antiphospholipid syndrome. The patient's toe pain resolved, but the purple discoloration persisted. Follow-up laboratory analysis confirmed antiphospholipid syndrome, and warfarin was restarted with close monitoring. No further complications occurred with long-term therapy. Although a rare complication of therapy, clinicians should monitor for the development of purple toes syndrome in patients taking warfarin.